Pennsylvania, 2025Strong Wind in Pennsylvania, March 22, 2025
March 22, 2025 · NWS CTP · 2 events in 2 counties and zones
A cold front began moving across central Pennsylvania during the morning and afternoon hours of March 22, 2025 before progressing east of the area by the evening hours. Relatively strong winds aloft continued mixing down to the surface through the evening hours, before winds ultimately subsided ahead of midnight.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front began moving across central Pennsylvania during the morning and afternoon hours of March 22, 2025 before progressing east of the area by the evening hours. Relatively strong winds aloft continued mixing down to the surface through the evening hours, before winds ultimately subsided ahead of midnight. Isolated instances of wind damage occurred across central Pennsylvania, most notably in Schuylkill County where trees and wires onto roadways caused traffic disruptions and in Bedford County where a large tree fell onto a roadway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 22, 1:43 PM EST, 32 minutes earlier.
Area forecast discussion, Mar 22, 1:43 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service State College PA
243 PM EDT Sat Mar 22 2025
.SYNOPSIS...
*We'll have mostly cloudy skies today with scattered light rain
showers moving from west to east across the area through this
afternoon ahead of a cold front. A changeover to light snow
showers is expected across the western highlands.
*A gusty west-northwesterly wind will develop in the wake of
the frontal passage and persist into early tonight.
*Another round of light precipitation (mainly rain, with some
wet snow poss north) is expected Sunday night into early
Monday, with the potential for westerly wind gusts of 40+ mph
on Monday.
*Near to below normal temperatures are expected for most of next
week.
&&
.NEAR TERM /THROUGH SUNDAY/...
Scattered light rain showers continue to push eastward across
the region this afternoon, as a cold front crosses the
commonwealth. There has been a lot of virga out the window at
our office, but little has been reaching the ground.
The cold front is expected to reach the Lower Susq Valley by
mid afternoon. Rainfall will be light and sporadic, with totals
ranging from perhaps a quarter of an inch across the Laurel
Highlands to no more than a few hundredths (if that) across the
Susq Valley.
A west-northwesterly wind will develop behind the front, and
could gust 30-40 mph this afternoon into this evening per the
latest model soundings. Winds will become less gusty heading
into the overnight hours.
Building high pressure will provide dry conditions overnight
into Sunday. Low temps Sunday AM will be a bit chilly for this
time of year with min temps 5-10F below climo in the upper teens
to upper 20s. Sunday will feature sunshine gradually giving way
to increasing cloudiness, with highs rebounding into the 40s to
low 50s.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Model guidance indicates another frontal system will cross the
region Sunday night into early Monday. QPF amounts are
projected to range from around 0.10" across the Lower Susq
Valley to 0.25-0.50" across the Allegheny Plateau.
As for ptypes, model soundings support rain over most of
Central PA Sun night. However, some wet snow is possible across
the nrn mtns, where a light slushy accum of <1 inch is possible.
The bulk of the precip should shift east of the commonwealth
Monday morning, although a trailing occluded front linked to a
primary low over the Grt Lks could continue to generate a few
lingering showers/sprinkles into Monday aftn.
Subsidence associated with an arriving dry slot should result
in breaking clouds Monday, with deep mixing leading to gusty
WSW winds. Model soundings support afternoon gusts of 30-40 mph,
which is a bit higher than NBM guidance. Expect max temps on
Monday to range from around 50F in the NW Mtns to the low 60s
across the Lower Susq Valley.
High temperatures will be about 10 degree chillier on Tuesday,
although it should be a dry day before a weak clipper system
approaches for Tues night.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Medium range guidance indicates upper level troughing will
remain over the region thru Thu, likely resulting in seasonably
cool and mainly dry conditions. A shortwave rotating through the
base of trough could produce a few rain/snow showers Tue night.
Some guidance develops a weak surface low south of PA, thus the
highest POPs are focused over the southern counties.
Confidence in dry weather is fairly high Wed PM through
Thursday, as most guidance indicates surface ridging builds into
PA from the Ohio Valley.
The departure of the upper trough and surface high pressure
passing off of the East Coast will likely result warmer
and mostly dry conditions next Friday. However, a warm front
lifting through the E Grt Lks could produce a few PM showers,
mainly over the NW Mtns. Temperatures continue to rise into the
weekend, with highs in the 60s and 70s possible by Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Light rain showers continue west of UNV this afternoon ahead of
an approaching cold front. Dry air in the low levels further to
the east is preventing much of the rain from reaching the
ground. Ceilings will remain VFR everywhere except BFD and JST,
where a period of MVFR ceilings is likely through the rest of
the afternoon. There is around a 20% chance of IFR ceilings
briefly developing at BFD from 19Z through 21Z. Wind gusts of 25
to 35 knots will continue through the evening.
As the front moves through BFD in the 18Z-19Z timeframe,
temperatures will quickly drop and support a changeover to snow.
This could lead to visibility dropping lower than shown in the
TAF, but confidence is not high enough in any specific
timeframe to include lower visibility restrictions. Model
soundings suggest that all other sites stay warm enough for
precip to continue to fall as rain.
High pressure building in behind the front will bring an end to
any lingering rain or snow showers across the north and west
after 00Z, along with clearing skies and decreasing winds. Most
guidance supports VFR conditions under mainly clear skies
through the night and into Sunday, though RH profiles from the
RAP and HRRR suggest that it could take longer for low clouds at
BFD to break up than is currently shown in the forecast.
Outlook...
Sun Night...Sig wx not expected during the morning. Chc for
rain increases Sun night. Snow may mix in at onset in the colder
spots. Restrictions possible.
Mon...Rain with restrictions possible. Mixing with snow possible
across the north and west as precip tapers to showers.
Tue...Restrictions possible especially N/W with slight chc for
lingering rain and snow showers.
Wed...Restrictions possible especially N/W with slight chc of
rain and snow showers.
Thu...VFR with mainly dry conditions.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Evanego
NEAR TERM...Evanego
SHORT TERM...Evanego
LONG TERM...Fitzgerald/Bauco
AVIATION...Bauco
Hazardous weather outlook, Mar 22, 3:05 AM EST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
405 AM EDT Sat Mar 22 2025
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-230815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
405 AM EDT Sat Mar 22 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Strong wind gusts of 40 to 50 mph from the west-southwest
are possible Monday in the wake of a cold front.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Bedford
- When
- March 22, 2:15 PM EST to 6:15 PM EST
- Where
- Bedford forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.007, -78.490 (the zone’s center; the record gives no point)
Strong wind gusts, estimated near 45 mph, knocked down a large tree onto Chaneysville Road south of Chaneysville, blocking the roadway near the intersection with Aaron Road.
Strong Wind, Schuylkill
- When
- March 22, 2:30 PM EST to 9:00 PM EST
- Where
- Schuylkill forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
Strong wind gusts, estimated near 45 mph, knocked down a tree and wires onto State Route 895 southeast of Brommerstown, blocking the roadway between Berne Drive and Woodland Drive.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 22, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in Missouri, March 22, 2025$58,000 · 2 in hail · 15 events
- Flash Flooding and Debris Flow in Puerto Rico, March 22, 2025$27,000 · 11 events
- High Wind in Wyoming, March 22, 202570 kt wind · 13 events
- Hail in Oklahoma, March 22, 2025$15,000 · 1.5 in hail · 2 events
- Strong Wind in New York, March 22, 202510 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 22, 202556 kt wind · 10 events
- High Wind in Wyoming, March 22, 202562 kt wind · 7 events
- High Wind in Montana, March 22, 202552 kt wind · 2 events
- Heavy Snow in Colorado, March 22 to 23, 20251 event
- Wildfire in Nebraska, March 22, 20251 event
- Strong Wind in Massachusetts, March 22, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1234772, 1234773.